MAUDE Adverse Event Report: ATRIUM MEDICAL PNEUMOSTAT; BOTTLE, COLLECTION, VACUUM

ATRIUM MEDICAL PNEUMOSTAT; BOTTLE, COLLECTION, VACUUM
Model Number 16100
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 08/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
We are in the process of performing the investigation and will submit the follow-up report once the evaluation is completed.
 
Event or Problem Description
It was reported the patient had intercostal tube damage from pneumothorax.The pneumostat was connected to the existing implantable cardioverter defibrillator (icd).Post attachment an external air leak was noticed and the pneumostat was disconnected.On examination a small crack on the inlet part was noticed.
 
Additional Manufacturer Narrative
The returned drain was received and inspected.Upon initial inspection the drain was remarkably clean with no bodily fluids within the drain or any of the connectors.The tube set returned with the drain was put in place and the vacuum applied.No leak in the drain was noticed.This was repeated with both tube sets that were provided.The vacuum applied was generated by using a 20cc syringe with 5cc of water within it.The barrel of the syringe was retracted pulling a vacuum.This was repeated multiple times so as to generate the strongest vacuum possible.The vacuum generated was strong enough to pull the syringe barrel down when the stopcock was opened.Upon the final vacuum no bubbles of air were seen coming into the syringe barrel that would signify a leak.The drain was then evaluated under the microscope at 20 x magnification to determine if there were any visible cracks or damage that would have caused the drain to leak.No damage was noticed.The one connector on the tube set that is blue had been compressed at some point causing material stress marks but no cracks were evident and there was no leaking.The compression marks are indicative of forcep clamps.Based on the investigation we cannot conclude that the pnuemostat drain is damaged or leaking.The returned drain performed as expected.The investigation could not duplicate the leak.The pneumostat chest valve is intended to evacuate air from the chest cavity.An air leak can occur in a chest drainage system for several reasons.An air leak would occur on the device side if there was a loose connection between the patient and the drain.A pleural leak would be a result of the thoracic catheter becoming dislodged, or pulled out of the chest wall insertion site.An leak can also occur if the device has been damaged or cracked.It is imperative that chest drainage systems and patient status be methodically assessed at frequent and regular intervals.The system must be checked for loose connections, tubing security and presence or absence of air leak.Other inspections include kinking of the tubing, dependent loops, closed clamps, color and character of the drainage, the rate of drainage, the water seal, bubbling (continuous or intermittent) and the negative pressure indicator.The instructions for use (ifu) states patient tube connection, air leak well, and needleless luer-lock port should be checked regularly to confirm proper operation.The ifu also states do not use if device or package is damaged.
 
Event or Problem Description
N/a.

Brand Name
PNEUMOSTAT
Common Device Name
BOTTLE, COLLECTION, VACUUM
Manufacturer (Section D)
ATRIUM MEDICAL
40 continental blvd
merrimack NH 03054
MDR Report Key7862467
Report Number3011175548-2018-00998
Device Sequence Number16574078
Product Code KDQ
UDI-Device Identifier00650862161007
UDI-Public00650862161007
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K984496
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2020
Device Model Number16100
Device Catalogue Number16100
Device Lot Number222780
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/14/2018
Device Age YR
Initial Date Received by Manufacturer 08/13/2018
Supplement Date Received by Manufacturer10/09/2018
Initial Report FDA Received Date09/10/2018
Supplement Report FDA Received Date10/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Patient Weight46